Michigan, 2024

Damaging Winds in Michigan, June 17, 2024

June 17, 2024 · NWS MQT · 6 events in 4 counties and zones

Destabilization and strong shear ahead of an approaching cold front led to the development of severe thunderstorms over portions of central Upper Michigan on the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Destabilization and strong shear ahead of an approaching cold front led to the development of severe thunderstorms over portions of central Upper Michigan on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 17, 5:47 AM CST, 4 hours 51 minutes earlier. Its key messages:

  • -Possible strong to severe thunderstorms late today/this evening. In addition, heavy rainfall will be a threat today with the south- central counties possibly receiving 1-2 inches.
  • Strong to severe storms possible Tuesday night into Wednesday.
  • Very warm to start the work week, then temperatures trend towards normal from midweek onward.
  • Frequent chances for rainfall continue the rest of the week.
Area forecast discussion, Jun 17, 5:47 AM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
747 AM EDT Mon Jun 17 2024

.KEY MESSAGES...

-Possible strong to severe thunderstorms late today/this
 evening. In addition, heavy rainfall will be a threat today
 with the south- central counties possibly receiving 1-2 inches.

- Strong to severe storms possible Tuesday night into Wednesday.

- Very warm to start the work week, then temperatures trend towards
normal from midweek onward.

- Frequent chances for rainfall continue the rest of the week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 530 AM EDT Mon Jun 17 2024

The cap has just been too much for showers and thunderstorms to
develop tonight with current showers even quickly diminishing as
they enter Upper Michigan. It has, though, been a warm and muggy
night so far with temperatures holding steady in the 60s across much
of the forecast area.

After this lull in activity, the HRRR does become more active from
the west/southwest after Mon 12Z as a cool front drops into the
area.  It will be tough for this first round of thunderstorms to
become strong to severe, however, with cloud cover still lingering
over the area.  Better chances will come later today as a surface
low continues its track from northeast Nebraska toward southeast
North Dakota.  Meanwhile, its associated warm front will push
northward across the Upper Midwest providing an area for additional
convective development along and north of it through the peak
heating of the day.  The best chances for any warm sector storms
will remain behind the front, concentrated over southern MN/central
WI.  Nonetheless, sufficient bulk shear could be enough to support
isolated strong to severe thunderstorms crossing into the UP
late today into tonight. The higher threat tonight, though,
could be the heavy rainfall with western and central portions of
the forecast area under a Slight Risk for excessive rainfall
and WPC guidance pinpointing 1-2 inches across the south-
central counties.

As far as temperatures, trended a bit higher across the far southern
counties due to the surge of WAA, putting that quadrant in the low
80s. Elsewhere across the UP, widespread mid to upper 70s are
expected except across the far west and along the spine of the
Keweenaw. Those areas will trend more toward low 70s. Tonight,
another warm and muggy night is expected as overnight lows hold
steady in the 60s across the interior with 50s near the
lakeshores.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 418 AM EDT Mon Jun 17 2024

The active weather pattern doesn't look like it will relent over the
rest of this week as troughing deepens over the western U.S. and
ridging amplifies over the Eastern Seaboard early this week. This
keeps us on tap for very warm and moist conditions Monday through
Tuesday, before the troughing pattern moves east and brings cooler
temperatures across our area Wednesday into Thursday; be careful if
working outside Tuesday, as the hot and humid weather could cause
heat exhaustion and heat stroke! Meanwhile, expect showers and
thunderstorms chances to continue across Upper Michigan throughout
the rest of this week into next weekend, with a few strong to severe
storms being possible Monday and Tuesday night/Wednesday. The severe
weather threat, should any occur, would be hail, winds, and repeated
heavy rainfall causing ponding. Additional details follow below.

The frontal boundary lifts north of the area Tuesday, and should
stall out across northern Lake Superior and northern MN. Skies turn
sunny, then expect muggy and even warmer weather Tuesday as we sit
directly underneath the warm sector of a low lifting through the
Lake Winnipeg area. A tight pressure gradient and a 30-40kt LLJ over
the area all point to a potential for a breezy day (will also note
the EFI continuing to highlighting unusually strong winds for Tuesday).
However, with a low-level cap in place, it may be difficult to get
the winds to gust much more than 30 mph, save for the downslope
areas near Lake Superior where mixing could be locally enhanced.
Expect temperatures to get into the high 80s to low 90s during the
afternoon hours, with dewpoints reaching up into the low 70s. This
will cause the heat index to get into the 90s across much of the
area, with a spot or two possibly flirting with the 100 degree mark.
Breezy conditions may help to keep things from feeling so
oppressive, but be mindful of the heat and take precautions
regardless. Stay hydrated!

Moving into Tuesday night, the aforementioned low near Lake Winnipeg
will continue to move through Ontario while weakening, then the cold
front off to our west slowly swings through overnight into
Wednesday. Showers and storms begin to move back into the western UP
as early as Tuesday evening along the front, which would be
favorable timing for strong to severe convection. MUCAPE across the
western UP could exceed 1000 J/kg and 0-6 km bulk shears approach 40
to 50 knots. Our main threat would be hail, with damaging wind a
secondary concern. In addition, expect heavy rainfall, with
ensembles showing PWATs near the max of climatology/around 2 inches!
With storms possibly training ahead of the frontal boundary, ponding
of water in poor drainage would be a concern. However, as episodes
of rain in the preceding days have chipped away at hourly flash
flood guidance, some flash flooding is not out of the question
(around 5% chance) in smaller streams and even in somewhat better-
draining areas. The central and eastern UP may miss out on severe
convection Tuesday night as we'll have long since run out of
daylight by the time the front moves in.

Meanwhile, nighttime won't do much to alleviate heat concerns as
temperatures only fall back as far as the mid/upper 60s for a large
portion of the area.

Wednesday, the front finally begins to settle just to our south.
Weak waves rippling through will provide some additional lift to
keep chances for convection to fire along the boundary Wednesday
through Friday. Will note that PoPs are concentrated mainly across
the southern half of the UP given the potential for weak high
pressure over Ontario to further suppress the frontal boundary
southward. Going into next weekend, a low pressure lifting off of
the Colorado Rockies and an upper level Clipper low look to phase
with each other over the Upper Midwest. This will bring additional
showers and thunderstorms across our area via warm frontogenesis
through at least the first half of next weekend, then the cold front
moves through late in the weekend with lingering PoPs. Ensembles
continue to favor PWATs as high as 2in, well above normal,
highlighting another couple of days worth monitoring for the heavy
rainfall potential.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 742 AM EDT Mon Jun 17 2024

MVFR fog at SAW this morning, but IWD and CMX are still holding
steady at VFR for now.  As a round of showers and thunderstorms
continue to overspread the area this morning, though, cannot rule
out some deterioration to MVFR at times through the afternoon at
any TAF site. At that point, trending toward a few more hours
of possible VFR into the evening before MVFR/IFR becomes
predominant late this evening with a warm front and additional
showers/storms. Some of those storms will have the potential to
become strong to severe at times with gusty winds, large hail,
and heavy downpours. Northeasterly winds will shift to the
southwest with passage of warm front late this evening. Also,
Anticipate LIFR cigs and visibilities at CMX and SAW after Tue
06Z.

&&

.MARINE...
Issued at 418 AM EDT Mon Jun 17 2024

Light winds around 5-10kts start off mainly from the west this
morning, but shift over to the east this afternoon. The light winds
continue through tonight before increasing from the south to 20 to
25 knots over the eastern half of the lake Tuesday. In addition,
expect some downsloping winds near the southern shoreline to gust up
to 20 to 30 knots, with a few gale force gusts up to 35 knots
possible (10% chance or lower), particularly in the nearshores from
Marquette to just west of Whitefish Point. The winds fall back down
to 20 knots or less again by early Wednesday morning as the frontal
boundary just west of the area finally begins moving across the
lake. Winds stay light through the rest of the week as weak high
pressure ridging settles over northern Ontario.

Several rounds of showers and storms are expected across the lake
from this afternoon through Wednesday. Some strong to severe storms
are possible during this time, with hail and wind being the main
threats. Areas of fog, dense at times, are possible following rounds
of rainfall.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...TDUD
LONG TERM...LC
AVIATION...TDUD
MARINE...LC
Hazardous weather outlook, Jun 17, 3:43 AM CST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
543 AM EDT Mon Jun 17 2024

MIZ001>007-009>014-084-085-180945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
543 AM EDT Mon Jun 17 2024 /443 AM CDT Mon Jun 17 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible again later today into
tonight. Storms may produce large hail, damaging winds, frequent
lightning, and heavy downpours.

There is a moderate risk of rip currents Monday for Schoolcraft
County beaches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Multiple rounds of thunderstorms are expected this coming week.
Strong to severe thunderstorms will continue to be possible
Tuesday, mainly western Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or X.

LSZ162-240>251-263>267-180945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
543 AM EDT Mon Jun 17 2024 /443 AM CDT Mon Jun 17 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible again late today into
tonight. Large hail, damaging winds, and frequent lightning are
the main hazards.

Patchy dense fog will be possible across Lake Superior tonight,
particularly in areas where it rains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Multiple rounds of thunderstorms are expected this coming week.

Patches and areas of dense fog will be possible on Lake Superior
this week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or X.

LMZ221-248-250-180945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
543 AM EDT Mon Jun 17 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible again late today into
tonight. Storms could produce large hail, damaging winds, and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Multiple rounds of thunderstorms are expected this coming week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
X.

TDUD

In the hours before

Special weather statement, Jun 17, 7:37 AM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Marquette MI
837 AM CDT Mon Jun 17 2024

MIZ009-171415-
Gogebic MI-
837 AM CDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GOGEBIC COUNTY
THROUGH 915 AM CDT...

At 837 AM CDT, Doppler radar was tracking a strong thunderstorm near
Winchester, or 14 miles east of Turtle Flambeau Flowage, moving
northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Marenisco, Presque Isle Reservoir, Chaney Lake, and Pomeroy Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4652 8980 4631 8932 4621 8949 4630 8994
      4631 8995
TIME...MOT...LOC 1337Z 220DEG 30KT 4612 8988

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

TAP
Special weather statement, Jun 17, 9:12 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Marquette MI
1112 AM EDT Mon Jun 17 2024

MIZ004-010-084-171545-
Baraga MI-Southern Houghton MI-Iron MI-
1112 AM EDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN IRON...SOUTH
CENTRAL HOUGHTON AND SOUTHWESTERN BARAGA COUNTIES THROUGH 1145 AM
EDT/1045 AM CDT/...

At 1112 AM EDT/1012 AM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles northwest of Iron River, moving northeast at 35
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
U.S. 141 between Covington and Amasa, Sidnaw, Paint Lake, Tamarack
Lake, Gibbs City, and Golden Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT/400 PM
CDT/ for north central Upper, western Upper and south central Upper
Michigan.

&&

LAT...LON 4627 8899 4655 8880 4641 8826 4609 8872
      4620 8900
TIME...MOT...LOC 1512Z 210DEG 31KT 4623 8877

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

TAP
Special weather statement, Jun 17, 9:54 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Marquette MI
1154 AM EDT Mon Jun 17 2024

MIZ004-005-010-171630-
Marquette MI-Baraga MI-Iron MI-
1154 AM EDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN IRON...WEST CENTRAL
MARQUETTE AND SOUTHEASTERN BARAGA COUNTIES THROUGH 1230 PM EDT/1130
AM CDT/...

At 1154 AM EDT/1054 AM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Amasa, or 13 miles north of Crystal
Falls, moving northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Michigamme, Champion, Squaw Lake, U.S. 141 between Covington and
Amasa, Lake Michigamme, Three Lakes, Republic, Humboldt, Herman, Van
Riper State Park, King Lake, Craig Lake State Park, Diorite, Ned
Lake, and Bone Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT/400 PM
CDT/ for north central Upper and south central Upper Michigan.

&&

LAT...LON 4628 8857 4670 8839 4652 8781 4625 8809
      4625 8811 4622 8811 4615 8818
TIME...MOT...LOC 1554Z 210DEG 31KT 4630 8832

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

TAP
Special weather statement, Jun 17, 10:37 AM CST, 1 minute before
Special Weather Statement
National Weather Service Marquette MI
1237 PM EDT Mon Jun 17 2024

MIZ005-011>013-171715-
Marquette MI-Delta MI-Dickinson MI-Menominee MI-
1237 PM EDT Mon Jun 17 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN DICKINSON...WESTERN
DELTA...MENOMINEE AND SOUTH CENTRAL MARQUETTE COUNTIES THROUGH 115 PM
EDT/1215 PM CDT/...

At 1237 PM EDT/1137 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southwest of Felch
to 8 miles north of Oconto. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...ASOS observation.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marinette, Menominee, Norway, Watson, Stephenson, Felch, Powers, La
Branche, Cedar River, Hermansville, Foster City, Bagley, Wilson,
Spalding, Bark River, Nadeau, Whitney, Waucedah, Cornell, and
Gourley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM EDT/400 PM
CDT/ for north central Upper and south central Upper Michigan.

&&

LAT...LON 4519 8774 4537 8766 4539 8770 4535 8776
      4535 8789 4550 8779 4556 8783 4557 8779
      4561 8778 4566 8783 4568 8778 4575 8788
      4577 8798 4597 8798 4612 8720 4549 8719
      4541 8726 4540 8736 4516 8759 4509 8761
TIME...MOT...LOC 1637Z 261DEG 41KT 4591 8791 4501 8789

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TAP

The radar

The Marquette radar (KMQT), 90 km away, was scanning. The volume nearest the first event began at 16:35 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
June 17, 10:38 AM CST to 10:45 AM CST
Where
Dickinson County, 0.84 mi SE of Quinnesec
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
45.760, -87.920

Parts of two old white pine trees snapped off in a thunderstorm a few miles south of Norway. Pictures from Facebook show that some of the branches on the snapped off portions were dead while others were still alive.

Thunderstorm Wind, Marquette

When
June 17, 12:00 PM EST to 12:10 PM EST
Where
Marquette County, 1.23 mi NW of Skandia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.391, -87.250

Law enforcement reported a tree down on an arcing power line along Beckman Road in Skandia.

Thunderstorm Wind, Delta

When
June 17, 12:24 PM EST to 12:30 PM EST
Where
Delta County, 3.49 mi N of Cornell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
45.950, -87.220

Public report from social media of a downed tree in a driveway approximately three miles north of Cornell.

Thunderstorm Wind, Schoolcraft

When
June 17, 1:25 PM EST to 1:35 PM EST
Where
Schoolcraft County, 1.38 mi N of Gulliver
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
46.000, -86.020

Eight 12-inch diameter trees were snapped and uprooted by thunderstorm outflow winds from decaying cluster of thunderstorms to the west. Report was from social media.

Thunderstorm Wind, Schoolcraft

When
June 17, 1:29 PM EST to 1:34 PM EST
Where
Schoolcraft County, 0.96 mi W of Manistique Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.970, -86.200

A MDOT mesonet station near Manistique reported a thunderstorm wind gust of 58 mph.

Thunderstorm Wind, Schoolcraft

When
June 17, 1:29 PM EST to 1:39 PM EST
Where
Schoolcraft County, 0.84 mi SW of Ossawinamakee Beach
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
45.990, -86.290

Delayed report from Facebook of trees and branches down near Indian Lake. Time was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184384, 1184378, 1184375, 1184387, 1184380, 1184388.